Alert archive / Utah / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 10, 2019, 2:08 PM MDT for Cache County, Rich County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2019, 2:08 PM MDT (20:08 UTC)
- Expired
- Sep 10, 2019, 2:45 PM MDT
- In force
- 37 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cache County, UT, Rich County, UT
The radar
The Salt Lake City radar (KMTX), 92 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 10:08 AM MDT, 4 hours earlier.
Area forecast discussion, Sep 10, 10:08 AM MDT, 4 hours before
Area Forecast Discussion National Weather Service Salt Lake City UT 1008 AM MDT Tue Sep 10 2019 .SYNOPSIS...A Pacific Northwest storm system will move through Utah and southwest Wyoming tonight into Wednesday. This storm will bring much cooler temperatures to the area with widespread precipitation confined to mainly the northern half of the forecast area. Drier and warmer conditions will return for the latter portion of the week. && .DISCUSSION...The majority of the forecast area is under a moist and breezy southwest flow this morning ahead of a broad trough centered over the Pacific Northwest. Associated frontal boundary is currently parked near the ID/NV/UT triple point, where some showers and thunderstorms continue along it. Additional light shower activity has developed in the moist airmass ahead of the trough over southwest Wyoming as well as northern and eastern Utah. Snow levels dropped to as low as 10,000 feet with these showers, producing light snow over some higher peaks of the Uintas and the Wasatch. This shower activity over the forecast area will continue to diminish during the morning. Additional showers and thunderstorms are progged to develop this afternoon in the unstable environment over northern Utah and southwest Wyoming ahead of the approaching trough, and a few of these storms could be strong to severe with gusty winds and hail the primary threats. RAP indicates areas of 25-35 kt shear over this area with some areas expected to see 1000 J/kg of SBCAPE. The front will find itself on the move tonight into tomorrow morning as the trough slides through the forecast area. Associated precipitation over northern portions of the forecast area will become more widespread and stratiform in nature, with a bit of precip possible over central and parts of southern Utah as well. Precip rates will be generally light, but some embedded moderate to heavy rain is anticipated, especially along the boundary. If some of these pockets of heavier rain move over recent burns scars, some debris flows are possible. See the Hydrology section of the AFD for more details. Despite the unseasonably cool nature of this system, precipitation type across the area will be predominately rain, with some light snow possible above 9,000-10,000 feet. Behind the front tomorrow, maxes should be at least 10-15F cooler than values observed today. These temperatures will approach 20F below climo over northern Utah and 10F below climo over southern Utah. Precip will start to decrease in coverage Wednesday morning. However, cold pool instability will keep some activity going over northern Utah into Wednesday afternoon before it diminishes as the trough exits. High pressure is expected to return beginning Wednesday night into Thursday morning, resulting in dry conditions and a steady warming trend into the upcoming weekend. No updates expected to the forecast this morning. && .HYDROLOGY...Potential will exist late tonight through Wednesday for significant rainfall across the various burn scars throughout northern and central Utah. Not anticipating intense convective rains at this time, but more of a steady rainfall which at times may be moderate to briefly heavy in intensity. Along the central and northern Wasatch Front and northern Tooele valley recent wildfires along the urban/wildland interfaces, while generally not intense burns, will be susceptible to minor debris flows as rainfall rates pick up late tonight through Wednesday morning. The large burn scars across southern Utah county may be more problematic as long duration rains during the day Wednesday has the potential to produce some debris flows back into the urban areas. Rainfall intensities and areal coverage will decrease Wednesday afternoon. && .AVIATION...Increasingly active at KSLC through the TAF period. 20% chance for thunderstorms beginning late afternoon, increasing through the evening hours. MVFR rainfall developing after midnight. South winds currently in place are expected to become increasingly gusty for a period this afternoon, then winds are expected to switch to the northwest between 01-03z this evening with cold frontal passage. && .FIRE WEATHER...A Pacific Northwest trough is making its way toward the district today. Southwest flow will continue to increase into the afternoon ahead of the system, resulting in breezy conditions. With moisture and instability increase, isolated to scattered thunderstorms are anticipated today over the northern half of the district. Widespread rain with snow at the highest elevations will bring wetting rains to the northern, and perhaps central, portions of the district tonight and Wednesday. In the wake of this system, temperatures will be 10-15 degrees below normal through midweek. A weak ridge of high pressure will build over the region for the latter half of the week, resulting in dry conditions and a steady warming trend in temperatures. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Traphagan/Merrill For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 10, 5:52 AM MDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 552 AM MDT Tue Sep 10 2019 UTZ001>016-019>021-517-518-WYZ021-111200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 552 AM MDT Tue Sep 10 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will move quickly northeast across central and southern Utah this morning. Scattered showers along with a few thunderstorms will return to mainly northern and central Utah again later this afternoon. Showers and thunderstorms will become more numerous across the outlook area ahead of the storm system advancing into western Utah this evening. After midnight widespread rain will exist across mainly the northern half of the outlook area. Pockets of moderate to heavy rain will be possible late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Moderate to locally heavy rainfall could impact area burn scars across northern and central Utah Wednesday morning. Those along the Wasatch front where recent burn scars have formed or near the Bald Mountain and Pole Creek burn scars in southern Utah county could have issues with debris flows today. Temperatures will be noticeably cooler on Wednesday due to cloud cover and precipitation. Temperatures at the higher northern mountain locations may be cold enough for a few inches of snow at the highest elevations. Drier and somewhat warmer conditions will return to the outlook area beginning Thursday and continuing into the weekend. Precipitation could return as a new storm system approaches Utah from the west early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Sep 10, 12:52 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1252 PM MDT Tue Sep 10 2019
UTZ006-007-101930-
Wasatch Mountain Valleys UT-Wasatch Mountains I-80 North UT-
1252 PM MDT Tue Sep 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WEBER...SOUTH CENTRAL
CACHE...WEST CENTRAL RICH...NORTHEASTERN DAVIS...CENTRAL MORGAN AND
NORTHWESTERN SUMMIT COUNTIES UNTIL 130 PM MDT...
At 1252 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Morgan...moving northeast at 40 mph.
Pea size hail and wind gusts of 40 to 55 mph will be possible.
Locations impacted include...
Morgan, Huntsville, Nordic Valley, Mountain Green, Eden, Powder
Mountain, Stoddard, Peterson, Liberty, Richville, Causey Reservoir,
Croydon, Snowbasin and Pineview Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4100 11175 4115 11189 4138 11192 4145 11146
4110 11126
TIME...MOT...LOC 1852Z 235DEG 36KT 4113 11173
DeweySpecial weather statement, Sep 10, 1:08 PM MDT, 1 hour before
Special Weather Statement National Weather Service Salt Lake City UT 108 PM MDT Tue Sep 10 2019 UTZ001-007-101945- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- 108 PM MDT Tue Sep 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CACHE AND NORTHERN RICH COUNTIES UNTIL 145 PM MDT... At 107 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Hyrum, or 10 miles south of Logan...moving northeast at 35 mph. Pea size hail and wind gusts of 40 to 55 mph will be possible. Locations impacted include... Logan, Randolph, Hyrum, Garden, Providence, Nibley, Millville, Paradise and Avon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4143 11174 4157 11196 4193 11157 4169 11114 TIME...MOT...LOC 1907Z 219DEG 30KT 4158 11181 Dewey
Special weather statement, Sep 10, 1:44 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 144 PM MDT Tue Sep 10 2019 UTZ001-007-102030- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- 144 PM MDT Tue Sep 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CACHE AND NORTHERN RICH COUNTIES UNTIL 230 PM MDT... At 144 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Hyrum, or near Logan...moving northeast at 50 mph. Pea size hail and winds in excess of 40 mph will be possible. Locations impacted include... Logan, Laketown, Hyrum, Wellsville, Garden City, Garden, Utah State University, Bear Lake, Benson, North Logan, Providence, Nibley, Hyde Park, Millville, River Heights, Paradise, College Ward, Beaver Mountain, Meadowville and Pickelville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4145 11171 4163 11195 4200 11167 4200 11104 TIME...MOT...LOC 1944Z 211DEG 44KT 4165 11180 Dewey
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 12:52 PM MDT | Special Weather Statement | SLC | Morgan, Weber | 38 min |
| Sep 10, 1:08 PM MDT | Special Weather Statement | SLC | Cache | 37 min |
| Sep 10, 1:44 PM MDT | Special Weather Statement | SLC | Cache | 46 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.